|When to change regimens.
Apr 20, 2005
This is more for sharing information than asking a question. I just read some of your answers concerning changing regimens and resistance; when to change or wait. I was infected in 1991 with an obviously resistant strain of HIV. I have lived with <50 CD4 for a number of years even during treatment. For several years I have lived with 7 or less CD4. Fuzeon and Reyataz (I was on trials for both) did not give me the results that were expected. Once the Fuzeon definately failed I stopped using it. I have been living with 7, then 4 and now 3 DC4. I have stayed on the other meds just to keep the virus fit (hopefully). I just started the expanded access for tipranavir and went back on Fuzeon, added Norvir and continued Epivir, Videx EC and Viread. I dropped Invirase and Reyataz. It will be interesting to see if the new regimen helps. Ron Schilousky
Response from Dr. Sherer
Thank you for sharing this story. It offers an important perspective on the predictive value of a low CD4 cell count. Most clinicians have experience with patients like yourself who seem to have a stable course over a period of years in spite of an extremely low CD4 cell count (< 50 cells/ml). While it remains best to avoid such a low CD4 cell count if possible, it is important to appreciate that there is a range in the prognosis at such levels that can include long-term stability.
The other useful lesson in your story is the apparent value of ART, even in the presence of drug resistance. There is a great deal of evidence that supports continuing ART at such times. I would correct one of your statements, however. I think you and your doctor have continued with ART in order to keep the virus 'unfit', rather than fit. There is evidence that ART can have this effect - particularly with 3TC and the NRTIs, and sometimes with the PIs - i.e., they can impair the reproductive capacity of the virus.
Reviewing an earlier (March 6, 2005) posting about drug holidays
- Groin Pain After Topping Without Condom Does It Mean I Have HIV
- Hair Loss After Sucking Penis Worried I Have HIV
- Loose Stool After Erotic Massage Sign Of HIV AIDS
- Night Sweats After Sex With Sex Worker Sign Of HIV AIDS
- Oral Ulcers After Swallowing Cum Sign Of HIV AIDS
- Oral Ulcers After Touching Vaginal Secretions Sign Of HIV AIDS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.